Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 52, NWS Green Bay, WI

August 2, 2003Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 2, 2003, 3:44 PM CDT for Waupaca County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 3:44 PM CDT (20:44 UTC)
Expired
Aug 2, 2003, 4:30 PM CDT
In force
46 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Waupaca County, WI

The radar

The Green Bay radar (KGRB), 71 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS53 KGRB 022044
SVRGRB
WIC135-022130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUPACA COUNTY IN WISCONSIN

* UNTIL 430 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR LIND CENTER. THAT PLACES IT NEAR WAUPACA. IT WAS
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE LAKE IN WAUPACA COUNTY AROUND 400 PM
  ROYALTON AROUND 415 PM
  NORTHPORT AROUND 420 PM
  SUGAR BUSH AROUND 430 PM

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4456 8920 4425 8915 4425 8874 4457 8874

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:15 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 2, 3:15 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT SAT AUG 2 2003

PRECIP CHCS WITH UPPER LOW CONTINUE TO BE THE MAIN FCST CONCERN.

UPPER LOW CONTINUED TO SPIN NR THE TIP OF THE MN ARROWHEAD...WITH ONE
S/W TROF MOVG INTO WSTRN WI...AND ANOTHER MOVG THROUGH S ONTARIO. NMRS
SHRA/TSRA WERE NOTED ACROSS NE MN AND THE NW 1/2 OF WI. VERY HEAVY
RAINFALL...SMALL HAIL AND GUSTY WINDS HAVE BEEN REPORTED WITH THE SLOW
MOVG STORMS.

THE UPPER LOW IS FCST TO DROP SOUTH THROUGH WI TONIGHT INTO SUNDAY.
EXPECT WIDESPREAD TSTM ACTIVITY TO DECREASE TO SCT SHOWERS BY MID-
EVENING. MOSTLY CLOUDY SKIES OVERNIGHT SHOULD PREVENT WIDESPREAD DENSE
FOG FROM DEVELOPING...BUT STILL EXPECT AREAS OF FOG. ON SUNDAY...THE
LOW WILL PASS RIGHT THROUGH THE FA...SO LIKELY POPS SEEM WARRANTED.

WILL KEEP SCT DIURNAL SHOWER ACTIVITY GOING THROUGH TUES...ALONG WITH
THE THREAT OF LATE NIGHT AND EARLY MORNING FOG. DRY WX IS ANTICIPATED
FOR THE REST OF THE WORK WEEK.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 2, 11:30 AM CDT, 4 hours 14 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1130 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON INTO
THIS EVENING...WITH ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT. SOME
OF THE STRONGER STORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND
HEAVY RAINFALL IN A SHORT PERIOD OF TIME THIS AFTERNOON AND THIS
EVENING. LATER TONIGHT...PATCHY DENSE FOG...WHICH WILL REDUCE
VISIBILITIES TO LESS THAN A QUARTER OF MILE...IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH TUESDAY.
SOME OF THE STRONGER STORMS MAY CONTAIN HAIL...GUSTY WINDS...AND HEAVY
RAINS SUNDAY AND MONDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

ECKBERG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Aug 2, 3:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
307 PM CDT SAT AUG 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    3 N OF MISHICOT           WI   WIND DAMAGE
08/02/03   MANITOWOC                      TREE DOWN. REPORTED BY SKY
                                          WARN OBSERVER.

SAC
Local storm report, Aug 2, 3:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
320 PM CDT SAT AUG 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 E GREEN BAY             WI   .75 INCH HAIL
08/02/03   BROWN                          REPORTED BY TV 5
                                          METEOROLOGIST.

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:56 PM CDTSevere Thunderstorm WarningGRBManitowoc34 min
Aug 2, 4:11 PM CDTSevere Thunderstorm WarningGRBWaushara19 min
Aug 2, 5:37 PM CDTFlash Flood WarningGRBCalumet, Outagamie, Winnebago3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.